Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Bismarck, ND

August 11, 2000Bottineau County, Renville County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2000, 11:20 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 11, 2000, 11:20 PM CDT (04:20 UTC)
Expired
Aug 12, 2000, 12:15 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bottineau County, ND, Renville County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 120421
SVRBIS
NDC009-075-120515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1120 PM CDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLENBURN...OR ABOUT 20 MILES NORTH OF
  MINOT...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXBASS...ECKMAN AT 1130 PM CDT
  ANTLER AT 1140 PM CDT
  WESTHOPE AT 1145 PM CDT

WINDS TO 94 MPH WERE REPORTED AT THE MINOT AIR BASE AT 1115 PM. VERY 
STRONG WINDS ARE EXPECTED WITH THIS SEVERE THUNDERSTORM. IF 
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

A DSEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WESTERN NORTH DAKOTA.

&
LAT...LON 4847 10160 4847 10110 4900 10092 4900 10150
          4856 10161
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 11 2000

SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY
EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW
BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE
FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN
SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7
CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED
SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS
BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY
IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF
WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN
ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL
MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO
OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO
MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE
ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD
AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT
SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS
IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL.

DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS
IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF
TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR
CHC TSTMS AGAIN TUE NIGHT INTO WED.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Aug 11, 7:05 PM CDT, 4 hours 15 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
705 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY N NORTHWEST NORTH DAKOTA.

MR
E
N
Special weather statement, Aug 11, 7:15 PM CDT, 4 hours 5 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
715 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THROUGH 730 PM CDT.

MR

N
Special weather statement, Aug 11, 7:25 PM CDT, 3 hours 55 minutes before
NDZ001-120125-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
725 PM CDT FRI AUG 11 2000

A STRONG THUNDERSTORM CONTINUES TO MOVE ALONG THE INTERNATIONAL
BORDER BETWEEN SASKATCHEWAN AND DIVIDE COUNTY. THIS STORM HAS A
HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. PEOPLE ALONG
THE CANADIAN BORDER IN DIVIDE COUNTY SHOULD BE PREPARED FOR VERY
STRONG WINDS TO 60 MPH AND POTENTIALLY LARGE HAIL AND LIGHTNING!!!

N
Local storm report, Aug 11, 11:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
1110 PM CDT FRI AUG 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    5 W GRASSY BUTTE          ND    65 MPH WIND GUST.
08/11/00   MCKENZIE                        REPORTED BY
                                           WEATHER SPOTTER

0855 PM    17 S ARNEGARD             ND    60 MPH WIND GUST. LARGE
08/11/00   MCKENZIE                        TREE LIMBS DOWN. REPORTED
                                           BY WEATHER SPOTTER.

0915 PM    TRNP N UNIT               ND    60 MPH WIND GUST.
08/11/00   MCKEYNZIE                        REPORTED BY LAW
                                           ENFORCEMENT.

DTJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:02 PM CDTSevere Thunderstorm WarningBISGolden Valley43 min
Aug 11, 8:11 PM CDTSevere Thunderstorm WarningBISMcKenzie64 min
Aug 11, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie65 min
Aug 11, 8:56 PM CDTSevere Thunderstorm WarningBISDunn64 min
Aug 11, 9:44 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette46 min
Aug 11, 9:49 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail41 min
Aug 11, 10:34 PM CDTSevere Thunderstorm WarningBISAdams, Bowman41 min
Aug 11, 10:35 PM CDTSevere Thunderstorm WarningBISWard55 min
Aug 11, 10:45 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean60 min
Aug 11, 11:15 PM CDTSevere Thunderstorm WarningBISSheridan60 min
Aug 11, 11:32 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 11, 11:56 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Aug 12, 2:17 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.